Kentucky, 2018

Hail in Kentucky, May 7, 2018

May 7, 2018 · NWS JKL · 1 event in 1 county or zone

Thunderstorms once again developed this afternoon across southeastern and far eastern Kentucky with an upper level disturbance nearby. One of these storms briefly became strong enough to produce quarter sized hail in Harlan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Thunderstorms once again developed this afternoon across southeastern and far eastern Kentucky with an upper level disturbance nearby. One of these storms briefly became strong enough to produce quarter sized hail in Harlan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 7, 3:40 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 7, 3:40 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
440 PM EDT Mon May 7 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 440 PM EDT MON MAY 7 2018

19z sfc analysis shows low pressure lingering over the Southern
Appalachians helping to generate scattered showers and
thunderstorms for the eastern 2/3rds of the CWA. The convection is
a bit more robust and further northwest than initially forecast
with the HRRR doing a better job at capturing it than the NAM12.
This has also created a decent cu field, but the clouds did
little to hold back temperatures so that readings reached the low
and mid 70s most places. Meanwhile, dewpoints are mainly in the
low to mid 50s while winds away from any storms are light blowing
from the north to northwest.

The models are in good agreement aloft through the short term
portion of the forecast. They all have the trough over the Ohio
Valley sinking into the Southern Appalachians and closing off
tonight along with a swirl of mid level energy. This low moves
slowly east through Wednesday morning taking the core of its
energy along with it and allowing heights to rise in its wake for
a time through 12z Wednesday. Given the agreement among the models
aloft will favor a general blend, though with a lean toward the
higher resolution HRRR and NAM12 for details.

Sensible weather will feature scattered diurnally driven
convection taking advantage of fairly decent sfc moisture in
place and a cold pool aloft. Look for these to fade out toward
sunset leaving mostly clear skies behind. Similar to last night,
radiational cooling will likely encourage fog to form in the river
valleys - becoming dense toward dawn. The inversion and
radiational cooling will also set up a decent ridge to valley
temperature split tonight. Similar weather conditions follow for
Tuesday with still a chance for isolated to scattered showers and
storms developing in the afternoon - though they should be more
easterly than today's batch. Another ridge to valley temp split is
anticipated Tuesday night along with some patchy valley fog
toward dawn.

Again used the CONSShort and ShortBlend for all the grids through
the short term portion of the forecast. Did make the most
significant adjustments to the temperatures each night for terrain
effects. As for PoPs, went higher than guidance this afternoon and
again on Tuesday afternoon.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM EDT MON MAY 7 2018

As a surface low pressure system makes its way across the Plains,
upper level ridging will be in place over the OH Valley for
Wednesday. This will lead to a brief period of generally dry weather
before a cold front progresses over the Commonwealth Thursday. The
front will stall over the region on Friday as a stationary front
before lifting to the north over the weekend. This pattern will
incite southerly flow, bringing warm and moist air up from the Gulf.
The GFS shows the best instability later on Thursday, with about
1500 J/kg of MUCAPE. Therefore, the best chance at precipitation and
storms will be on Thursday. However, rain/storms will be possible at
times through the weekend, diminishing Sunday afternoon. Another
system is possible for Monday, but will continue to monitor future
model runs to assess development and trends.

High temperatures will be in the low 80s Wednesday through Thursday.
With the southerly flow, temperatures will be on the increase for
Friday and into the weekend where temps will reach the mid to upper
80s. Low temps for the extended will generally remain in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 235 PM EDT MON MAY 7 2018

Generally VFR conditions will prevail through the evening though
some isolated to scattered convection will be around into sunset.
Have included VCTS at KSJS for a several hour period for this but
left it out elsewhere owing to more limited chances. Scattered to
broken cumulus ranging from 3-5k feet agl will diminish after
dusk, with fog likely forming once again after 06z - perhaps down
to VLIFR in the valley locations - similar to this morning.
Outside of any storm light and variable winds can be expected
tonight into Tuesday while northwest winds will blow at 5 to 10
kts through sunset today.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GREIF
LONG TERM...CGAL
AVIATION...GREIF
Hazardous weather outlook, May 7, 3:05 PM EST, 2 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
405 PM EDT Mon May 7 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
405 PM EDT Mon May 7 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible into early evening mainly along
and east of a line from Morehead to Campton to Monticello.

There is a potential for dense valley fog late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Patchy dense fog will be possible in the valleys early Tuesday.

There is a slight chance for thunderstorms Tuesday and Wednesday
afternoons. The best potential for thunderstorms is on Thursday,
but they will also be possible Friday and through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

GREIF/CGAL

In the hours before

Special weather statement, May 7, 4:09 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
509 PM EDT MON MAY 7 2018

KYZ108-072145-
Wolfe-
509 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WOLFE COUNTY...

At 507 PM EDT, a strong thunderstorm was located over Trent, or near
Campton, moving south at 5 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Landsaw, Lexie, Baptist, Lane, Malaga, Pence, Hollonville, Toliver,
Trent, Hazel Green, Valeria, Stillwater, Vortex, Bethany, Gosneyville
and Mary.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3782 8343 3781 8339 3780 8338 3769 8337
      3770 8339 3769 8342 3763 8345 3764 8350
      3764 8354 3783 8352 3784 8344
TIME...MOT...LOC 2107Z 001DEG 5KT 3777 8347

JP
Special weather statement, May 7, 4:27 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
527 PM EDT MON MAY 7 2018

KYZ108-111-112-072200-
Lee-Breathitt-Wolfe-
527 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BREATHITT...
NORTHEASTERN LEE AND SOUTHWESTERN WOLFE COUNTIES THROUGH 6 PM EDT...

At 526 PM EDT, a strong thunderstorm was located over Grannie, or
near Campton, moving south at 5 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Campton, Vada, Canyon Falls, Booth, Tallega, Widecreek, High Falls,
Lane, Fillmore, Pence, Hollonville, Monica, Lawson, Primrose, Flat,
Frozen Creek, Williba, Vortex, Bethany and War Creek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3774 8365 3777 8352 3758 8341 3755 8361
TIME...MOT...LOC 2126Z 343DEG 6KT 3769 8356

JP
Special weather statement, May 7, 4:48 PM EST, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
548 PM EDT MON MAY 7 2018

KYZ109-110-072215-
Floyd-Magoffin-
548 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLOYD AND
SOUTHEASTERN MAGOFFIN COUNTIES...

At 547 PM EDT, a strong thunderstorm was located over Bradley, or
near Salyersville, moving south at 5 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Salyersville, Mason, Fredville, Bradley, Ordway, Carver, Ivyton,
Burning Fork, Swampton, Dotson, West Royalton Station, Mashfork,
Carver Station, Conley, Blue River, Gapville, Gypsy, Brainard, Tiptop
and Marshallville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3760 8282 3757 8301 3759 8301 3759 8306
      3763 8308 3773 8312 3778 8295 3777 8294
      3772 8295 3771 8290
TIME...MOT...LOC 2147Z 342DEG 5KT 3770 8301

JP
Special weather statement, May 7, 4:52 PM EST, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
552 PM EDT MON MAY 7 2018

KYZ109-110-113-072215-
Floyd-Knott-Magoffin-
552 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KNOTT...WEST
CENTRAL FLOYD AND SOUTHEASTERN MAGOFFIN COUNTIES THROUGH 615 PM
EDT...

At 551 PM EDT, a strong thunderstorm was located over Mid, or 13
miles southwest of Prestonsburg, moving southeast at 10 mph.

Brief heavy rain, wind gusts around 30 mph, and pea size hail are
possible with this storm.

Locations impacted include...
Estill, Wayland, East McDowell, Raven, Bosco, Mousie, Hippo,
Handshoe, Gunlock, Glo, Langley, McDowell, Pyramid, Orchard, Garret,
Orkney, Hunter, Bolyn, Demo and Hueysville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3738 8290 3750 8296 3750 8295 3752 8297
      3758 8300 3761 8282 3743 8267
TIME...MOT...LOC 2151Z 325DEG 8KT 3753 8289

JP
Special weather statement, May 7, 5:23 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
623 PM EDT MON MAY 7 2018

KYZ088-072300-
Harlan-
623 PM EDT MON MAY 7 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN COUNTY...

At 622 PM EDT, a strong thunderstorm was located over Closplint, or
16 miles north of Jonesville, moving southeast at 10 mph.

Winds gusts of 30 to 40 mph, brief torrential rainfall, and nickel
size hail are possible with this storm.

Locations impacted include...
Cumberland, Rock House, Holmes Mill, Totz, Black Bottom, Clover,
Louellen, Clover Fork, Clover-Darby, Closplint, Hiram, Lejunior,
Diane and Big Black Mountain.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3680 8311 3695 8312 3697 8309 3698 8302
      3699 8300 3690 8287 3687 8291 3686 8299
      3685 8301 3685 8307 3683 8310
TIME...MOT...LOC 2222Z 330DEG 7KT 3691 8304

JP

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harlan

When
May 7, 5:39 PM EST
Where
Harlan County, Closplint
Measured
1 in hail
Reported by
Public
Coordinates
36.900, -83.070

A citizen near Closplint reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743992.